Alert archive / Florida / Flash Flood Warnings in 2023

Flash Flood Warning 29, NWS Mobile, AL

July 14, 2023Okaloosa County, Florida

NWS Mobile, AL issued this flash flood warning at Jul 14, 2023, 11:10 AM CDT for Okaloosa County, Florida. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2023, 11:10 AM CDT (16:10 UTC)
Expired
Jul 14, 2023, 2:15 PM CDT
In force
3 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 73 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 11:16 AM CDTFLASH FLOOD2 Se Fort Walton Beach, FLWater over the road at Eglin Pkwy and 98 in Fort Walton Beach. Videos and pictures via social media.
Jul 14, 11:31 AM CDTFLASH FLOOD1 Ene Fort Walton Beach, FLFlash flooding ongoing with water over the road south of the Cinco Bayou Bridge.
Jul 14, 12:00 PM CDTFLASH FLOODHurlburt Field, FLOngoing street flooding near Hurlburt Field. Pictures and videos via social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.2 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 988 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
988 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

377 
WGUS54 KMOB 141610
FFWMOB
FLC091-141915-
/O.NEW.KMOB.FF.W.0029.230714T1610Z-230714T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
1110 AM CDT Fri Jul 14 2023

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  South Central Okaloosa County in northwestern Florida...

* Until 215 PM CDT.

* At 1110 AM CDT, Doppler radar indicated thunderstorms repeatedly 
  moving over the same locations and producing heavy rain across the 
  warned area. Between 3 and 4 inches of rain have already fallen. 
  Flash flooding is expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Wright, Fort Walton Beach, Mary Esther, Ocean City and Cinco Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3042 8673 3047 8661 3043 8659 3039 8658
      3039 8672

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
277 
WGUS74 KMOB 141722
FFSMOB

Flash Flood Statement
National Weather Service Mobile AL
1222 PM CDT Fri Jul 14 2023

FLC091-141915-
/O.CON.KMOB.FF.W.0029.000000T0000Z-230714T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Okaloosa FL-
1222 PM CDT Fri Jul 14 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT THIS 
AFTERNOON FOR SOUTH CENTRAL OKALOOSA COUNTY...

At 1222 PM CDT, Local law enforcement and county officials reported 
ongoing flash flooding across the warned area. Water is over 
numerous roads in the area due to the 3 to 5 inches of rain that has 
fallen recently. Flash flooding is ongoing and is expected to 
continue through the early afternoon hours.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Wright, Fort Walton Beach, Mary Esther, Ocean City and Cinco Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3042 8673 3047 8661 3043 8659 3039 8658
      3039 8672

FLASH FLOOD...OBSERVED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 6:53 AM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 14, 6:53 AM CDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
653 AM CDT Fri Jul 14 2023

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 646 AM CDT Fri Jul 14 2023

Mostly VFR conditions across the area with some LIFR cigs across
interior south central Alabama. Scattered storms have already
developed across the Florida Panhandle this morning and more
storms are expected to develop by midday. MVFR conditions are
expected as storms spread along the coast and inland. Gusty winds
will also accompany the strongest of storms. Storms should
subside shortly after sunset this evening with VFR conditions
returning. Winds will be light out of the southwest throughout
the forecast. BB/03

&&

.PREV DISCUSSION... /issued 440 AM CDT Fri Jul 14 2023/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Saturday)
Issued at 440 AM CDT Fri Jul 14 2023

Starting to sound like a broken record. Pattern has
not changed one bit over the past few days and will likely persist
into the weekend. Upper ridging remains firmly in place over the
western US with troughing over the Great Lakes. Mainly weak zonal
flow remains in place over the area with several weak shortwaves
progressing through the flow. At the surface, high pressure
continues over Florida continuing to pump in rich gulf moisture
fueling yet another day of early storms. Expect likely to numerous
showers and thunderstorms to develop during the morning approaching
noon mainly across the Florida Panhandle and coastal areas of
Alabama. These storms will likely just continue to build inland
throughout the day as outflow boundaries collide and the seabreeze
continues its march inland. Like most summer days, stronger storms
will be capable of gusty winds, frequent lightning and heavy
rainfall. The rainfall will likely become the bigger story given
PWATS will be in the 2.25 to 2.5 range which is flirting with the
daily record PWAT for the Slidell Louisiana sounding site. Point is
the moisture is rich and any stronger storms will be able to support
efficient warm rain processes. Rainfall rates will likely exceed 3
to 4 inches per hour in the heaviest storms. The best focus will be
across the northwestern Florida Panhandle where moisture will be the
highest and deep moist convergence is maximized. High res guidance
has backed off a little from last nights run; however, there is
still enough of a signal across the Florida Panhandle to suggest a
higher Flash flood risk than a standard summer day. Saturday will
have some shortwave ridging aloft keeping rain chances not quite as
widespread but still expect at least scattered to likely showers and
thunderstorms during the afternoon.

Other than the daily rain chances, the heat will be the other issue.
As the upper ridge slowly noses in from the west and rain chances
shift eastward, temperatures west of I-65 will begin to climb. This
will yield heat indices in the 105 to 110 range. Wet bulb globe
temperatures continue to remain in the extreme levels meaning that
long periods of time outside can yield heat concerns such as heat
stroke. The only caveat to the heat will be the potential for rain,
but there should be enough time prior to the rain beginning to
support a heat advisory at least for areas west of I-65. The rip
current risk will remain LOW. BB/03

SHORT TERM...
(Saturday night through Sunday night)
Issued at 440 AM CDT Fri Jul 14 2023

Upper level ridging will continue to extend from the southwestern
US into the Lower Mississippi Valley and into portions of the
local area in the short term. While down at the surface, ridging
over the Gulf waters maintains an onshore flow component. The
onshore winds will keep moisture plentiful across the area through
the period with scattered to locally numerous showers and
thunderstorms possible Saturday afternoons, with more isolated
coverage each night. Convection should generally follow a diurnal
pattern starting in the morning near the coast and spreading
inland through the afternoon. High will remain in the upper 80s
and low 90s with heat index values between 103 and 108. /13

LONG TERM...
(Monday through Thursday)
Issued at 440 AM CDT Fri Jul 14 2023

The upper ridge to the west is forecast to expand eastward into
our region as we go through early to mid next week. There are
still disagreements in how strong the ridge will become, but there
are indications that it could be strong enough to significantly
limit diurnal convection by Tue-Wed. Therefore, the forecast will
reflect rain chances gradually decreasing early to mid week. This
also means the heat will likely build across the region with highs
creeping into the mid to potentially upper 90s. Heat Advisories
will likely be become necessary with values potentially exceeding
110 in the Tue-Thu time frame. /34

MARINE...
Issued at 440 AM CDT Fri Jul 14 2023

No hazards are expected outside of the potential for
numerous showers and thunderstorms through the weekend. A light to
occasional moderate southwesterly to westerly flow will persist
throughout the week. BB/03

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      93  76  93  77  94  74  93  75 /  80  20  60  10  60  30  60  10
Pensacola   89  77  91  79  93  77  92  77 /  80  30  70  20  60  30  60  10
Destin      88  79  89  80  89  78  89  80 /  90  40  70  20  60  30  60  10
Evergreen   92  73  92  74  93  71  93  72 /  80  20  60  20  60  30  50  10
Waynesboro  94  73  94  74  94  72  93  72 /  70  20  40  10  60  20  40  10
Camden      91  73  93  74  93  71  92  71 /  70  20  60  20  60  20  40  10
Crestview   91  73  92  74  94  73  94  74 /  80  30  80  20  70  20  60  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
     for ALZ051-052-261-263-265.

FL...None.
MS...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
     for MSZ067-075-076-078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 10:09 AM CDTAreal Flood AdvisoryMOBOkaloosa3 hr
Jul 14, 10:27 AM CDTAreal Flood AdvisoryMOBOkaloosa3 hr
Jul 14, 10:54 AM CDTAreal Flood AdvisoryMOBOkaloosa3 hr
Jul 14, 12:35 PM CDTAreal Flood AdvisoryMOBEscambia, Santa Rosa3 hr
Jul 14, 1:20 PM CDTFlash Flood WarningMOBEscambia4 hr
Jul 14, 1:49 PM CDTSpecial Weather StatementMOBEscambia41 min
Jul 14, 2:21 PM CDTAreal Flood WarningMOBOkaloosa3 hr
Jul 14, 2:26 PM CDTSpecial Weather StatementMOBEscambia49 min
Jul 14, 3:05 PM CDTAreal Flood AdvisoryMOBEscambia, Santa Rosa3 hr
Jul 14, 3:08 PM CDTHeat AdvisoryMOBEscambia, Santa Rosa28 hr

Nearby

Flash Flood Warnings in Florida, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.